Wearing Magenta

It’s been several months since his initial diagnosis. The medication- a 25/100 dose, three times per day has little, if any impact on his symptoms. Is it the protein in his diet, blocking the absorption of the drug? His last dose was about noon. Three hours later his left hand has noticeable tremor. The doctor concludes he is under-medicated.

They speak about augmenting the dose of levodopa. Higher doses of the medication increase the possibility of hallucinations. The doctor comments patients usually see small people, though animals are also common. The patient confides he already sees things that aren’t real. In a hanging print in his home, he sees the bicycle wheels spinning. The doctor nods and tells the couple that sort of visual trick is an illusion, where a hallucinations can be tested by reaching out towards the object. If the object is real it won’t dissapear. The doctor explains he likes to give Seroquel along with an increased dose of levodopa. Seroquel diminishes the likelihood a patient will experience hallucinations, and helps to provide more restful sleep. Nodding, the patient decribes a scenario where he has the same dream, over and over throughout the night.

Patients may choose to change their diet, rather than increase the dose of levodopa. In that case, the doctor recommends pooling the day’s protein into the last meal of the day, knowing that after dinner he’s apt to be more slow and rigid. Should he have an evening event scheduled, it would benefit him to avoid proteins in that meal as well.

A separate solution to under-medication is to add an dopamine agonist to the daily regimine. The agonist delays the absorbtion of levodopa, so it is remains available for a longer time. The Neupro patch (which delivers the dopamine agonist Rotigotine), bypasses the digestive system, transfering the medication directly through the skin. With both the patch samples and the larger dose of levodopa, the patient may find he needs less levodopa. The doctor cautions him, should he feel light-headed when he stands, it’s a sign his blood pressure is low. In that case he might cut the levodopa back slightly.

About the neuropsychological testing he underwent after the previous appointment, the doctor scans the note in the computer. No diagnostic determination was made. The physician felt the patient’s depression may have led to the low scores. In sum, the scores gave some indication the patient suffers from compromised executive function, which is in line with those who suffer from Parkinson’s disease. The results give credence to the patient’s complaint that he feels not as sharp as he once was.

Before allowing the couple to exit, the doctor asks about exercise. He reinforces the notion that cardiovascular exercise is a valuable tool to slow progression of the illness and improve the quality of life.

Close

Your Name (required)

Your Email (required)

Subject

Your Question